2026 ECNP Congress
PS04-4009Catatonic syndrome with oneiroid disturbance of consciousness following polysubstance use: a retrospective case series
Introduction
The relationship between the consumption of polysubstances and the development of severe psychiatric disorders is still a topic of active research in contemporary clinical neuropsychopharmacology, with unresolved issues about the causal or predisposing role of psychoactive substances. Catatonic psychomotor disorders and oneiroid disorders of consciousness are some of the most severe clinical manifestations in this context, regardless of the underlying etiological substrate, and they carry significant systemic risk and high therapeutic complexity.
Aims
To describe and analyse a distinct clinical pattern characterised by catatonic symptoms and oneiroid disturbance of consciousness with delayed onset following cessation of polysubstance use, with emphasis on the psychopathological profile, phenomenological heterogeneity, and specific aspects of therapeutic management.
Methods
This retrospective case series included three female patients aged 19–25 years, consecutively admitted over the course of one year to an acute psychiatric unit and subsequently transferred to intensive care. Data were extracted from standardised clinical records. The assessment protocol included: the Bush-Francis Catatonia Rating Scale (BFCRS) to quantify catatonic symptom severity during the acute phase; the Clinical Global Impressions – Severity scale (CGI-S) at admission and after clinical stabilisation; the Positive and Negative Syndrome Scale (PANSS), administered serially following remission of the oneiroid state and repeated at discharge; and the UKU Side Effect Rating Scale to monitor antipsychotic tolerability. Serial laboratory investigations were performed, including complete blood count and comprehensive biochemical profiling.
Results
All three patients had a history of sustained psychoactive substance use — synthetic cannabinoids, MDMA, and cannabis in combination with alcohol — over a period of 2–6 months. The onset of symptoms 3–5 weeks after cessation of consumption exceeds the specific chronology of acute intoxication and toxic delirium, suggesting a precipitating role of consumption in the context of an individual neurobiological vulnerability that remains to be elucidated. All three patients met clinical criteria for catatonic syndrome, characterised by stupor, waxy flexibility, and muscular rigidity, with differing severity on the BFCRS: two patients scored 14 and one patient scored 12. After remission of the oneiroid state, estimated PANSS total scores ranged from 52 to 64, reflecting residual fragmentary delusional ideation; at discharge, positive symptoms were absent, with PANSS total scores ranging from 32 to 36 and PANSS positive subscale scores of 7 in all cases. Management included supportive care in the ICU, control of psychomotor agitation, enteral nutritional support, and psychopharmacological treatment with dopamine and serotonin receptor modulators/antagonists, with assessment and monitoring performed in combination with the BFCRS and UKU scales. Clinical remission, defined as CGI-S ≤2, was achieved in all cases within 4–8 weeks.
Conclusions
The emergence of a catatonic clinical presentation in the context of oneiroid disturbance of consciousness, occurring several weeks after the cessation of polysubstance use, suggests that psychoactive agents may function as precipitating factors in individuals with underlying vulnerability, rather than merely representing manifestations of acute intoxication. While a direct causal relationship cannot be inferred from this limited case series, the consistent temporal pattern observed indicates a clinically significant association that warrants further prospective investigation.
References
No references